Home  |  About us  |  Editorial board  |  Ahead of print  | Current issue  |  Archives  |  Submit article  |  Instructions |  Search  |   Subscribe  |  Advertise  |  Contacts  |  Login 
  Users Online: 461Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
ORIGINAL ARTICLE
Year : 2015  |  Volume : 6  |  Issue : 1  |  Page : 34-38

Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital


1 Departments of Pharmacology, Kasturba Medical College, Manipal University, Mangalore, Karnataka, India
2 Departments of Medicine, Kasturba Medical College, Manipal University, Mangalore, Karnataka, India

Correspondence Address:
Ashok K Shenoy
Department of Pharmacology, Kasturba Medical College, Light House Hill Road, Mangalore - 575 001, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-3485.148808

Rights and Permissions

Context: The advancement and development of new drugs and treatment strategies increase the risk of unusual Adverse Events (AEs) in HIV patients. Aims: The objective of our study was to assess the incidence, types and nature of AEs in HIV positive subjects. Settings and Design: Patients with WHO stage IV disease irrespective of the CD4 cell count, or WHO stage III disease with a CD4 cell count <350 cell/cu. Mm, or, WHO stage I or II disease with a CD4 cell count of <200 cells/cu. mm, and on prior anti-retroviral therapy for not more than six months preceding the observation date, were included in the study. After initiation of therapy, the patients were examined for the occurrence any adverse events including the type and severity, or any other abnormal laboratory findings. Causality assessment of the adverse events was done using the Naranjo's scale. Results: Out of 327 patients studied prospectively, 43 patients developed AEs. Out of these, 23 (53.5%) were males and 20 (46.5%) were females. A total of 53 (16.21%) AEs were reported. Antitubercular drugs caused the maximum AEs (28.3%) followed by zidovudine (20.7%), nevirapine (15.0%) and efavirenz (5.6%). Stavudine, ethambutol, sulfamethoxazole and trimethoprim, and atazanavir were also responsible for 3.7% of AEs individually. Causality assessment done according to the Naranjo's scale revealed that 66.04% AEs were 'probable' and 33.96% were 'possible'. Conclusions: Anemia, hepatitis and dermatological adverse effects are the most common AEs. Antitubercular drugs contributed significantly for the incidence of AEs in these patients. Frequency of AEs was slightly more in males compared to females.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2482    
    Printed54    
    Emailed1    
    PDF Downloaded457    
    Comments [Add]    
    Cited by others 1    

Recommend this journal